Skip to Content
Login to Manage Your Healthcare

Overdose Education for Veterans: Learning to Use Naloxone

Drug overdose deaths continue to increase in the United States. Opioids were used in more than half of these deaths in 2015. Opioids are prescribed medications like hydrocodone, oxycodone, methadone and also street drugs like heroin. Overdoses can happen when a person takes more of the drug than they are prescribed. It can even occur when opioids are taken as prescribed.

In an opioid overdose, a person's breathing can slow down and may stop, leading to death. Naloxone (commonly known as Narcan) is an emergency medication that allows a person to start breathing again. This is similar to how a person who is allergic to bee stings can use epinephrine to prevent a fatal reaction. Naloxone is a lifesaving medication that is part of a VA program that teaches Veterans how to prevent, recognize, and respond to an opioid overdose. Below are four brief videos that review this program, including training on the different VA options for outpatient naloxone prescriptions.

Introduction for People Taking Prescribed Opioids
Introduction for People Taking Prescribed Opioids

This video shows how to talk about the topic of naloxone for people taking prescribed opioids. Duane is using hydrocodone in order to control his pain prior to surgery and Dr. Watkins explains the risks of opioid overdose and the importance of having naloxone on hand in case of an accidental overdose with his prescription.

Introduction for People with Opioid Use Disorders
Introduction for People with Opioid Use Disorders

This video shows how to talk about the topic of opioid overdose and using naloxone for people with opioid use disorders. Naloxone is an emergency medication that can help save someone that has overdosed on an opioid.

How to Use the VA Intranasal Naloxone Kit
How to Use the VA Intranasal Naloxone Kit

This video shows how to use the naloxone nasal spray in the event of an opioid overdose. Marty and her roommate learn the signs of an opioid overdose and the correct way to use the naloxone nasal spray.

How to Use the VA Auto-Injector Naloxone Kit
How to Use the VA Auto-Injector Naloxone Kit

This video shows how to use the naloxone auto-injector in the event of an opioid overdose. Duane and Cathy are informed by the health care provider that it is important to keep the naloxone auto-injector with them at all times while Duane is taking prescribed opioids, and much more.